Kansas, 2021

Extreme Cold in Kansas, February 7 to 16, 2021

February 7 to 16, 2021 · NWS GID · 6 events in 6 counties and zones

Mid-February 2021 unleashed a relentless blast of brutal cold, the likes of which North Central Kansas had not endured in several decades. Of the few long-time NWS cooperative observer temperature stations within the six-county area, the 10-day stretch from the 7th-16th marked the overall-coldest 10 days in either 32 years (since Dec.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mid-February 2021 unleashed a relentless blast of brutal cold, the likes of which North Central Kansas had not endured in several decades. Of the few long-time NWS cooperative observer temperature stations within the six-county area, the 10-day stretch from the 7th-16th marked the overall-coldest 10 days in either 32 years (since Dec. 1989) or 38 years (since Dec. 1983)...based on average/mean temperature. Focusing specifically on the Smith Center observer data (84 years of available records), the 10-day average temperature between the 7th-16th was -0.3 degrees (F), an incredible 32 degrees below the 30-year normal. Daily highs over the course of the 10 days ranged from -2 to +14 degrees, while daily lows ranged from -20 to 0. Among other temperature tidbits for Smith Center, nine straight days of sub-zero lows at the official NWS observer station matched the previous record first achieved in Dec. 1983, and the nearby unofficial airport AWOS spent AROUND 45 HOURS AT-OR-BELOW ZERO between the early afternoon of the 14th and late morning of the 16th (this likely hadn't occurred since at least Feb. 1989). In addition, the low temperature of -20 on the 15th set a new February record (coldest low since Dec. 1989), while the high temperature of -2 on the 15th matched the existing February record first set in 1989. Factoring in winds (albeit relatively light through the majority of the 10-day period), the most frigid wind chill readings occurred between the evening of the 14th and the morning of the 16th, prompting a long-fuse Wind Chill Warning for all of North Central Kansas. On both mornings of the 15th and 16th, a handful of unofficial automated stations recorded wind chill values well down into the -30 to -40 range, highlighted by -37 at mesonet stations near Lebanon and Kirwin on the 15th and -37 at Smith Center airport on the 16th.

Focusing on impacts, the local North Central Kansas area was just a tiny sliver of an expansive swath of the central and southern United States that battled this historic cold, as sub-freezing temperatures surged all the way into south Texas (even promoting a light coating of snow at Galveston). This cold outbreak put a considerable strain on not only the local, but especially the regional power and energy industry. While North Central Kansas avoided more serious/longer-lasting power disruptions that ravaged many southern states, fairly brief rolling blackouts (typically around 30 minutes) occurred within the area on the 15th-16th, as called for by the Southwest Power Pool (the independent regional transmission organization that manages the electric grid and wholesale power market for portions of 14 central and southern states, including Kansas). Turning to the large-scale meteorological picture, this prolonged/intense cold outbreak was driven in the mid-upper levels by a parade of troughs circulating around a quasi-stationary parent vortex churning over southern Canada, each one further reinforcing/intensifying the magnitude of Arctic air allowed to spill southward through the central United States. At the surface, persistent, predominantly northerly flow prevailed for days on end as a sprawling Arctic high increasingly-dominated much of the central and northeastern United States. Also contributing to the magnitude of persistent cold in North Central Kansas was a variable blanket of snow cover, generally ranging from 1-2 inches south of Highway 24 to as deep as 6-9 inches in some areas along/north of Highway 36, where a series of snow events brushed the area between the 6th-14th. Concluding with a brief rundown of how North Central Kansas finally crawled out from underneath the 10-day crush of ruthless cold, improvement finally got underway on the 17th and trended upward for several days thereafter, with high temperatures across most of the area recovering into the teens on the 17th, 20s on the 18th, 30s-40s on the 19th (ending a 13-day sub-freezing streak at Smith Center), 40s-50s on the 20th, and even reaching the 70s by the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 6, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 6, 11:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1150 PM CST Sat Feb 6 2021

.UPDATE...
Issued at 642 PM CST Sat Feb 6 2021

Updated to add one more tier of counties on the south side of the
existing winter weather advisory due to southward shift in recent
model runs.

UPDATE Issued at 543 PM CST Sat Feb 6 2021

We plan to slide our heavier snow band for tonight a bit further
south based on the 18Z NAM and the most recent runs of the HRRR
and RAP. We will mainly be increasing snow amounts in the
Hastings, Grand Island, Kearney area and on the south side of the
current forecast snow band. Generally now expecting another 3-5
inches in the Tri-Cities tonight into Sunday morning. The best
frontogenesis will be over our area around 3-6 AM Sunday morning and
we will see most of the snow falling through a large dendritic
growth zone given the very cold temperatures. Therefore, expect a
nice 20:1 ratio making a light and fluffy snow.

&&

.DISCUSSION...(This evening through Saturday)
Issued at 422 PM CST Sat Feb 6 2021

Outside of a few flurries here or there, seeing a lull in
precipitation across the area this afternoon...and satellite
imagery is even showing peeks of sunshine out there. Aloft,
upper air obs and satellite imagery shows the disturbance
responsible for the snowfall last night/this morning continuing to
push east, roughly sitting along the MO river. Snowfall amounts
portions of our Neb counties were a fairly uniform 3-5", a few
embedded higher amounts not out of the question. At the surface,
winds remain NNErly across the area, gradually diminishing in
speed through the day thanks to an area of high pressure settling
south through the Nrn/Central Plains. With a colder airmass
building into the area, temps haven't really gone anywhere today,
even with the bit of sun...3PM obs ranged from the upper single
digits (above zero) in the far north/east, to mid teens across our
south/west.

Tonight into the daytime hours on Sunday...

Those folks who are fan of snow will be happy to hear more is in
the forecast for tonight/Sunday! Increasing lift via another
upper level shortwave disturbance embedded in the overall
northwesterly flow and jet streak placement is expected to shift
into/through the area tonight, with the timing of the
precipitation pretty similar to last night's event. In the grand
scheme of things, there hasn't been any significant changes in the
models/forecast. A WNW-ESE orientated swath of moderate/at times
heavier snow is expected to mainly affect our south central NE
counties, with most models and the current forecast favoring the
higher amounts of 3-5" roughly along an Arcadia (Valley County) to
York line...lowering around an inch by the NE/KS state line.
However, am a little concerned about the potential for a slight
southward shift...something the incoming crew will have to watch
closely and things start to develop, and adjust accordingly.
Decided to issue a Winter Weather Advisory for a good chunk of our
Nebraska, all counties along/north of I-80 and Kearney- Fillmore
Counties along HWY 6. This area would catch most of a slight
southward shift in snow totals, but can't totally rule out a few
counties being added...will just have to see how things
develop/set up.

As far as timing goes, if anything the forecast is a touch slower
with the onset of precip, with mid-evening in the far west, to
around 06-09Z for the HWY 81 area. Decided to segment the
advisory, with a 03Z start time for counties west of HWY 281, 06Z
for counties along/east of HWY 281. Current thinking is the ending
will be similar to today...with not much going on in the
afternoon...and have an 18Z end time for the advisory.

Thankfully, with sfc high pressure building into the area, winds
won't be a significant concern with this round of snow. Current
NNE winds will gradually turn more ESErly tonight/tomorrow, but
speeds look to top out around 15 MPH, and that'd be toward the end
of the event during the morning hours tomorrow.

Along with the potential for accumulating snow, forecast wind
chill values late tonight into tomorrow morning are expected to
drop below zero. In the Winter Weather Advisory, wind chills of
-15 to -20 are forecast, with -5 to -15 possible further south.
Forecast lows tonight are single digits (above and below zero),
with highs for tomorrow only forecast to reach around 7 in the far
N/E, around 10 in the Tri-Cities, and around 20 in the SW.

Sunday night into Monday...

More snow!

Yet another disturbance/jet streak forcing brings another round of
snow to the area, though overall lift is a bit weaker. After a
brief lull in activity late in the day Sunday/Sunday evening, snow
will again spread from west to east through the overnight hours
into Monday morning...but overall looks to be fairly light in
nature. Current forecast additional accumulation peak in the 1-2
inch range, again over portions of south central Nebraska (similar
orientation/area to tonight's event)...with around 0.5" in the
SW. Activity is again expected to taper off/end by midday Monday.

Wind continues to not be a significant issue with this snow
event...remaining easterly in nature with speeds around 10-15 MPH.

Overnight lows Sunday night-Monday morning are forecast to again
be in the single digits, with more spots expected to be below
zero...and even with the lighter winds, wind chill values of -10
to -20 are expected. Overall there is little change for highs on
Monday, with plenty of single digits above zero across our
Nebraska counties, lower-mid teens across our KS counties.

Tuesday through Saturday...

With the primary concern focused on tonight-Monday, felt no
changes to the blended grids were warranted. The main story will
continue to lie with the bitterly cold temperatures, which look
to continue right on through at least the end of this official
forecast period. Forecast highs see no improvement through the
week, topping out in the single digits-near 10 deg across most of
our Neb counties, more teens possible across KS. Dangerously cold
wind chill values will be possible each day...and even have values
further into the -20 to -30 degree range as we get into Fri AM
and Sat AM.

As far as precipitation chances go, models suggesting a bit more
of a break in the action through Tuesday. The current forecast
is also dry into Wednesday, but confidence in that is not high.
The overall upper level pattern remains zonal/progressive, with
the potential for periodic disturbances ramping back up mid-late
week, associated with a large area of low pressure looking to set
up over the central US/Can border.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1150 PM CST Sat Feb 6 2021

Significant wx: IFR VSBYs and at least MVFR CIGs along with
moderate to briefly heavy snow this morning.

This Morning: Conditions will rapidly deteriorate over the next
1-3 hrs at both terminals with VSBYs falling to IFR and CIGs
lowering to at least MVFR, though IFR can't be ruled out under the
heaviest snow band. Snow should decr and aviation conditions
gradually improve by late morning. Winds will be E to ESE around
8-13kt. Confidence: High.

Sunday Afternoon: VSBYs should improve to VFR, but expect MVFR
CIGs around 1100-1500 ft. Flurries will be possible at any time.
ESE wind 8-13kt. Confidence: Med to high.

Sunday Evening: Another round of lgt snow should arrive by late
eve. This round looks lighter than previous two rounds, so
forecast calls for MVFR VSBYs/CIGs. E wind 6-9kt. Confidence:
Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until noon CST Sunday for NEZ040-041-
     047>049-062>064-075>077-085>087.

     Winter Weather Advisory until noon CST Sunday for NEZ039-046-060-
     061-072>074-084.

KS...NONE.
&&

UPDATE...Wesely
DISCUSSION...ADP
AVIATION...Thies
Hazardous weather outlook, Feb 6, 6:56 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
656 PM CST Sat Feb 6 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
080100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
656 PM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Another round of snow is expected tonight into Sunday morning.
Total accumulation of 2 to 5 inches of new snow is expected,
mainly across south central Nebraska, with heaviest amounts
favoring locations along the Interstate 80 corridor. A Winter
Weather Advisory is in effect for portions of south central
Nebraska, please refer to the latest advisory message for
additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A third round of at least light accumulating snow is expected
Sunday night to Monday morning. New snow amounts of 1 to 2 inches
will be possible.

An arctic airmass will bring dangerously cold temperatures to our
area next week. Overnight and morning wind chills will dip to -15
to -20 degrees for large portions of the area each day, and some
nights may be even colder at -25 to -30 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, though
reports of snowfall accumulations would be greatly appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Local storm report, Feb 6, 6:20 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
620 PM CST SAT FEB 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             GENEVA                  40.53N 97.60W
02/06/2021  M4.0 INCH        FILLMORE           NE   CO-OP OBSERVER

            STORM TOTAL SNOWFALL FROM SATURDAY EVENT.

&&

PFANNKUCH
Local storm report, Feb 6, 8:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CST SAT FEB 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     SNOW             6 ESE CLAY CENTER       40.50N 97.94W
02/06/2021  M4.8 INCH        CLAY               NE   CO-OP OBSERVER

            STORM TOTAL SNOW FROM SATURDAY SYSTEM.

&&

PFANNKUCH
Local storm report, Feb 6, 11:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 PM CST SAT FEB 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     SNOW             GRAND ISLAND            40.92N 98.37W
02/06/2021  M4.5 INCH        HALL               NE   PUBLIC

            24 HOUR TOTAL.

&&

THIES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Smith

When
February 7, 12:00 AM CST to February 16, 11:59 PM CST
Where
Smith forecast zone
Reported by
AWOS
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

The following are the coldest recorded wind chills for the period: on the morning of Feb. 15th: -37 degrees two miles south of Lebanon; -35 degrees at Smith Center Airport AWOS. On the morning of Feb. 16th: -37 degrees at Smith Center Airport AWOS; -33 degrees two miles south of Lebanon.

Extreme Cold/Wind Chill, Phillips

When
February 7, 12:00 AM CST to February 16, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

The following are the coldest recorded wind chills for the period: on the morning of Feb. 15th: -37 degrees four miles west-southwest of Kirwin; -35 degrees six miles east of Phillipsburg; -34 degrees two miles north of Phillipsburg; -33 degrees one mile northeast of Woodruff. On the morning of Feb. 16th: -35 degrees one mile west of Logan; -34 degrees six miles east of Phillipsburg; -32 degrees two miles north of Phillipsburg.

Extreme Cold/Wind Chill, Jewell

When
February 7, 12:00 AM CST to February 16, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Based on observations from nearby counties, all of Jewell County likely observed very cold wind chills of -30 to -40 degrees on the mornings of Feb. 15th and 16th.

Extreme Cold/Wind Chill, Rooks

When
February 7, 12:00 AM CST to February 16, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Based on observations from nearby counties, all of Rooks County likely observed very cold wind chills of -30 to -40 degrees on the mornings of Feb. 15th and 16th.

Extreme Cold/Wind Chill, Osborne

When
February 7, 12:00 AM CST to February 16, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Mesonet
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Based on observations from nearby counties, all of Osborne County likely observed very cold wind chills of -30 to -40 degrees on the mornings of Feb. 15th and 16th.

Extreme Cold/Wind Chill, Mitchell

When
February 7, 12:00 AM CST to February 16, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Based on observations from nearby counties, all of Mitchell County likely observed very cold wind chills of at least -30 degrees on the mornings of Feb. 15th and 16th.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946328, 946330, 946332, 946333, 946334, 946336.